Alert archive / Kansas / High Wind Warnings in 2019
High Wind Warning 1, NWS Topeka, KS
NWS Topeka, KS issued this high wind warning at Jan 28, 2019, 5:32 AM CST for 6 counties in Kansas. It took effect at Jan 28, 2019, 6:00 AM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 28, 2019, 5:32 AM CST (11:32 UTC)
- In effect from
- Jan 28, 2019, 6:00 AM CST
- Expired
- Jan 28, 2019, 12:13 PM CST
- In force
- 6 hr
- Issued by
- NWS Topeka, KS
Counties Brown County, KS, Jackson County, KS, Marshall County, KS, Nemaha County, KS, Pottawatomie County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 74 km from the middle of the area, began a volume at 11:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 11.5 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1300 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 423 m²/s²
- 0-3 km storm-relative helicity
- 460 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
292 WWUS73 KTOP 281132 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 532 AM CST Mon Jan 28 2019 KSZ009>012-023-024-282000- /O.NEW.KTOP.HW.W.0001.190128T1200Z-190128T2000Z/ /O.EXT.KTOP.WI.Y.0001.190128T2000Z-190129T0000Z/ Washington-Marshall-Nemaha-Brown-Pottawatomie-Jackson- Including the cities of Washington, Hanover, Clifton, Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, Seneca, Hiawatha, Horton, Wamego, St. Marys, and Holton 532 AM CST Mon Jan 28 2019 ...HIGH WIND WARNING IN EFFECT UNTIL 2 PM CST THIS AFTERNOON... ...WIND ADVISORY NOW IN EFFECT FROM 2 PM THIS AFTERNOON TO 6 PM CST THIS EVENING... The National Weather Service in Topeka has issued a High Wind Warning, which is in effect until 2 PM CST this afternoon. * TIMING...Early this morning into early this evening. The strongest winds are expected to occur early this morning into the early afternoon. * WINDS...Northwest winds sustained at 30 to 40 mph with gusts of 50 to 60 mph this morning diminishing to 20 to 35 mph sustained with gusts to around 45 mph in the middle of the afternoon. * IMPACTS...Loose and lightweight objects will be blown around. Tree limb and power line damage may occur. East to west road ways will be difficult to travel during periods of the highest wind. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds from 30 to 39 mph and/or gusts from 45 to 57 mph are likely. Steps should be taken to secure any lawn furniture or light weight objects and use extra caution when driving. A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ KSZ008-020>022-026-034>039-282000- /O.CON.KTOP.WI.Y.0001.190128T1200Z-190129T0000Z/ Republic-Cloud-Clay-Riley-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee- Including the cities of Belleville, Concordia, Clay Center, Manhattan, Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, Minneapolis, Bennington, Abilene, Herington, Junction City, Council Grove, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, and Topeka 532 AM CST Mon Jan 28 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING... * TIMING...Early this morning into early this evening. The strongest winds are expected to occur early this morning into the early afternoon. * WINDS...Northwest winds sustained at 20 to 35 mph with gusts around 50 mph. * IMPACTS...Strong winds may blow around loose objects and blow down some weaker tree limbs. East to west road ways may be difficult to travel during periods of the highest wind. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds from 30 to 39 mph and/or gusts from 45 to 57 mph are likely. Steps should be taken to secure any lawn furniture or light weight objects and use extra caution when driving. && $$
2 follow-up statements
498 WWUS73 KTOP 281313 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 713 AM CST Mon Jan 28 2019 KSZ009>012-023-024-282115- /O.CON.KTOP.HW.W.0001.000000T0000Z-190128T2000Z/ /O.CON.KTOP.WI.Y.0001.190128T2000Z-190129T0000Z/ Washington-Marshall-Nemaha-Brown-Pottawatomie-Jackson- Including the cities of Washington, Hanover, Clifton, Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, Seneca, Hiawatha, Horton, Wamego, St. Marys, and Holton 713 AM CST Mon Jan 28 2019 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 2 PM CST THIS AFTERNOON... ...WIND ADVISORY REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO 6 PM CST THIS EVENING... * TIMING...Early this morning into early this evening. The strongest winds are expected to occur early this morning into the early afternoon. * WINDS...Northwest winds sustained at 30 to 40 mph with gusts of 50 to 60 mph this morning diminishing to 20 to 35 mph sustained with gusts to around 45 mph in the middle of the afternoon. * IMPACTS...Loose and lightweight objects will be blown around. Tree limb and power line damage may occur. East to west road ways will be difficult to travel during periods of the highest wind. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds from 30 to 39 mph and/or gusts from 45 to 57 mph are likely. Steps should be taken to secure any lawn furniture or light weight objects and use extra caution when driving. A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ KSZ040-054>056-058-059-282115- /O.EXA.KTOP.WI.Y.0001.000000T0000Z-190129T0000Z/ Douglas-Lyon-Osage-Franklin-Coffey-Anderson- Including the cities of Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett 713 AM CST Mon Jan 28 2019 ...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING... The National Weather Service in Topeka has issued a Wind Advisory, which is in effect until 6 PM CST this evening. * TIMING...Early this morning into early this evening. The strongest winds are expected to occur early this morning into the early afternoon. * WINDS...Northwest winds sustained at 20 to 35 mph with gusts around 50 mph. * IMPACTS...Strong winds may blow around loose objects and blow down some weaker tree limbs. East to west road ways may be difficult to travel during periods of the highest wind. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds from 30 to 39 mph and/or gusts from 45 to 57 mph are likely. Steps should be taken to secure any lawn furniture or light weight objects and use extra caution when driving. && $$ KSZ008-020>022-026-034>039-282115- /O.CON.KTOP.WI.Y.0001.000000T0000Z-190129T0000Z/ Republic-Cloud-Clay-Riley-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee- Including the cities of Belleville, Concordia, Clay Center, Manhattan, Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, Minneapolis, Bennington, Abilene, Herington, Junction City, Council Grove, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, and Topeka 713 AM CST Mon Jan 28 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING... * TIMING...Early this morning into early this evening. The strongest winds are expected to occur early this morning into the early afternoon. * WINDS...Northwest winds sustained at 20 to 35 mph with gusts around 50 mph. * IMPACTS...Strong winds may blow around loose objects and blow down some weaker tree limbs. East to west road ways may be difficult to travel during periods of the highest wind. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds from 30 to 39 mph and/or gusts from 45 to 57 mph are likely. Steps should be taken to secure any lawn furniture or light weight objects and use extra caution when driving. && $$
726 WWUS73 KTOP 281813 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 1213 PM CST Mon Jan 28 2019 KSZ009>012-023-024-290000- /O.CAN.KTOP.HW.W.0001.000000T0000Z-190128T2000Z/ /O.EXT.KTOP.WI.Y.0001.190128T1813Z-190129T0000Z/ Washington-Marshall-Nemaha-Brown-Pottawatomie-Jackson- Including the cities of Washington, Hanover, Clifton, Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, Seneca, Hiawatha, Horton, Wamego, St. Marys, and Holton 1213 PM CST Mon Jan 28 2019 ...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM CST THIS EVENING... ...HIGH WIND WARNING IS CANCELLED... The National Weather Service in Topeka has cancelled the High Wind Warning. * TIMING...The strongest winds are expected to occur into the early afternoon before decreasing by late afternoon into early evening. * WINDS...Northwest winds sustained at 25 to 35 mph sustained with gusts up to 45 mph in the middle of the afternoon. * IMPACTS...Strong winds may blow around loose objects and blow down some weaker tree limbs. East to west road ways may be difficult to travel during periods of the highest wind. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds from 30 to 39 mph and/or gusts from 45 to 57 mph are likely. Steps should be taken to secure any lawn furniture or light weight objects and use extra caution when driving. && $$ KSZ008-020>022-026-034>040-054>056-058-059-290000- /O.CON.KTOP.WI.Y.0001.000000T0000Z-190129T0000Z/ Republic-Cloud-Clay-Riley-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- Including the cities of Belleville, Concordia, Clay Center, Manhattan, Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, Minneapolis, Bennington, Abilene, Herington, Junction City, Council Grove, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett 1213 PM CST Mon Jan 28 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING... * TIMING...The strongest winds are expected to occur into the early afternoon before decreasing by late afternoon into early evening. * WINDS...Northwest winds sustained at 25 to 35 mph sustained with gusts up to 45 mph in the middle of the afternoon. * IMPACTS...Strong winds may blow around loose objects and blow down some weaker tree limbs. East to west road ways may be difficult to travel during periods of the highest wind. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds from 30 to 39 mph and/or gusts from 45 to 57 mph are likely. Steps should be taken to secure any lawn furniture or light weight objects and use extra caution when driving. && $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this high wind warning went out at Jan 28, 3:42 AM CST, 1 hour 50 minutes earlier.
Area forecast discussion, Jan 28, 3:42 AM CST, 1 hour 50 minutes before
Area Forecast Discussion National Weather Service Topeka KS 342 AM CST Mon Jan 28 2019 .SHORT TERM...(Today and tonight) Issued at 342 AM CST Mon Jan 28 2019 Band of light precipitation behind the Pacific cold front was moving southeast across eastern Kansas early this morning. Northwest winds behind this initial front had overtaken the entire area by 09Z, though stronger winds of much greater concern were noted over northeastern portions of Nebraska behind the first Arctic front with some gusts over 50 knots. A very strong isallobaric gradient was associated with these winds, and all short-range guidance is similar with this gradient weakening over the next several hours as it moves southeast into northern Missouri. As this front enters Kansas, there remains to be some potential for winds gusts near this magnitude as diurnal mixing ensues with 925 mb winds near 50 knots. The greatest potential for these speeds appears to be in northeast Kansas in the 7 AM to 1 PM time range. At this point have increased wind speeds in the products, but confidence in Warning-level winds is too low for issuance at this time. Wind speeds continue to look marginally weaker to the west and south, though sustained speeds may still be just above Advisory-levels in north central Kansas. The continued weakening pressure gradient through the afternoon should allow the Advisory to expire by sunset. Despite strong mixing, cold-air advection behind the front keep temps fairly steady through the day after the initial post-frontal fall this morning. NAM and GFS suggest some stratus development is possible this afternoon with mixing depths reaching the dendritic growth zone and this could lead to some flurry development, but expect any such precipitation to be scattered and intermittent at best. For tonight, conditions appear relatively tranquil with low-level flow backing in response to the next upper wave and associated front working south through the Plains, and this modest WAA may keep overnight temperatures fairly steady despite mostly clear skies. .LONG TERM...(Tuesday through Sunday) Issued at 342 AM CST Mon Jan 28 2019 By Tuesday morning, the region will still be under northwesterly flow aloft as a deep mid-level trough remains anchored across much of the CONUS. Models continue to show the potential for a weak embedded wave to develop within this northwest flow, clipping far northeast KS Tuesday morning. This passing wave combined with a surface cold front tracking southward across the CWA during the morning may support the development of some light snow showers or flurries. While the better lift still looks to be just east of the area and moisture may be limited, feel there may be enough present to warrant some low-end PoPs Tuesday morning. As this cold front tracks south of the CWA by Tuesday afternoon, the increasing northwesterly winds behind this front will aid in ushering in the next surge of colder air into the region with high temperatures only reaching into the teens over far northeast KS to the low 30s in central to east central KS. Focus then shifts to the extreme cold that is expected to overspread the area Tuesday night through Wednesday night as a strong surface high dives southward from the Northern Plains into the Central Plains/Ohio River Valley. This surface high will bring a strong arctic airmass into the region, with cloud cover expected to scatter out enough to cause low temperatures to plunge into the -8 to +5 degree range (from northeast to southwest across the CWA). With the center of the high located just east of the area, models show enough of a pressure gradient remaining in place to keep northwesterly winds sustained at 10-15 mph across much of the forecast area. These winds combined with frigid low temperatures will cause wind chill values to plummet into the -10 to -25 degree range (and possibly even near -30 degrees in far northeast KS). As a result, have issued a Wind Chill Watch for the eastern three-quarters of the CWA, and anticipate the need for a Wind Chill Advisory and even a Wind Chill Warning eventually with future forecast updates. As the surface high shifts further east of the area during the day Thursday, expect temperatures to quickly rebound with highs into the mid 20s to mid 30s as winds shift to the southeast. This warming trend will continue into the weekend as winds remain out of the south, allowing for high temperatures to rise into the 40s by Friday and into the 50s by Saturday and Sunday. As for precipitation chances, a weak disturbance may clip east central KS Thursday afternoon/evening with a light rain/snow mix possible. Otherwise, precipitation chances may increase into the weekend as a mid-level trough deepens over the western U.S. with an embedded shortwave trough developing ahead of this main trough and potentially lifting into the area. While periods of a rain/snow mix may be possible, there are still significant timing/location differences with both of these mid-level troughs, so confidence remains low at this time. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1141 PM CST Sun Jan 27 2019 Low-level wind shear criteria will be met through 14Z MON. Through 8Z the low-level jet will be west-southwest at 40 to 50 KTS, then after 8Z the low-level jet will switch to the northwest at 40 to 45 KTS. A surface cold front will move through KMHK just after 7Z and across KTOP and KFOE by 9Z, switching winds from southwest to the northwest. There may be a few rain showers ahead and behind the surface front. Stratus ceilings will remain above 6000 feet. Surface winds will increase to 20 to 25 KTS from the northwest after 14Z MON, with gusts of 30 to 35 KTS and last through the afternoon hours. Monday evening northwest winds will diminish below 15 KTS. && .TOP WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 6 PM CST this evening for KSZ008>012-020>024- 026-034>039. Wind Chill Watch from Tuesday evening through Wednesday morning for KSZ008>012-021>024-026-038>040-054>056-058-059. && SHORT TERM...65 LONG TERM...Hennecke AVIATION...Gargan
Hazardous weather outlook, Jan 28, 1:16 AM CST, 4 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 116 AM CST Mon Jan 28 2019 KSZ008>012-020>024-026-034>040-054>056-058-059-290730- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 116 AM CST Mon Jan 28 2019 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Rest of tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. For north central, northeast, and portions of east central Kansas along Interstate 70, northwest winds will increase behind a cold front early Monday morning around sunrise. Sustained winds of 25 to 35 mph with gusts up to 50 mph. Winds should begin to decrease later in the afternoon into early evening. A Wind Advisory has been issued for this area. Wind chills of ten degrees below zero to around 25 degrees below zero are possible Tuesday night into Wednesday morning and Wednesday night into Thursday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 28, 3:35 AM CST | Wind Chill Watch | TOP | Anderson, Brown, Clay, Coffey, Douglas, Franklin and 12 more | 11 hr |
| Jan 28, 3:01 PM CST | Wind Chill Advisory | TOP | Anderson, Brown, Clay, Coffey, Douglas, Franklin and 12 more | 45 hr |
Nearby
High Wind Warnings in Kansas, 2019Every high wind warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.